Ohio, 2011Flooding and Hail in Ohio, April 22 to 25, 2011
April 22 to 25, 2011 · NWS RLX · 11 events in 3 counties and zones
Several more rounds of showers and thunderstorms moved through southeast Ohio from Friday the 22nd into Sunday the 24th. This time the heaviest rains were a bit further south.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $277,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several more rounds of showers and thunderstorms moved through southeast Ohio from Friday the 22nd into Sunday the 24th. This time the heaviest rains were a bit further south. The counties of Gallia and Lawrence were hit the hardest. For example, the cooperative observer at Waterloo measured 1.9 inches at dawn on the 23rd and another 1.67 inches at dawn on the 24th. Meanwhile, Gallipolis had 1.57 inches and 1.40 inches respectively.
Small stream flooding was again common from the late on the 22nd into the 25th. The larger creeks, such as Symmes Creek, did not crest until early on the 25th. At Aid in Lawrence County, the crest on Symmes Creek was 21.5 feet. This was the highest stage in over 11 years, since February 2000. The bankfull stage there is 19 feet. According to county emergency officials, only roads were flooded and closed. No dwellings were flooded.
The thunderstorms also caused wind damage early on 23rd and again later that afternoon across Lawrence County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 22, 9:14 PM EST, 6 minutes earlier.
Area forecast discussion, Apr 22, 9:14 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1014 PM EDT FRI APR 22 2011
.SYNOPSIS...
WARM FRONT LIFTS NORTH TONIGHT. COLD FRONT BECOMES STATIONARY OVER
THE OHIO VALLEY SATURDAY AND REMAINS IN OUR VICINITY THROUGH THE
WEEKEND...LEADING TO MULTIPLE BOUTS OF SHOWERS AND THUNDERSTORMS.
&&
.NEAR TERM /THROUGH SATURDAY/...
MESOSCALE UPDATE...
DECAYING MCS MOVING INTO MTNS ATTM. EARLIER FEAR OF TRAINING FROM
SOUTHERN CONVECTIVE FLANK WAS REALIZED THIS EVENING WITH 1 TO 1.5
INCHES OF RAIN NOTED ON GAUGES FROM NORTHERN GREENUP INTO LAWRENCE
OH...HENCE THE FLOOD WARNING. ELSEHWERE....50 TO .75 INCHES HAS
GENERALLY BEEN THE RULE. FOCUS OVER NEXT FEW HRS WILL BE ON NW TO
SE ORIENTED WARM FRONT AS IT ADVANCES NORTH THRU CWA. AREA SHOULD
CATCH A SHORT BREAK BEFORE PREFRONTAL CONVECTION WORKS IN ACROSS
SE OH AFTER MIDNIGHT. REWORKED POP GRIDS USING RADAR TRENDS AND
LATEST HRRR. CONVECTIVE LINE WITH COLD FRONT BACK IN MO VALLEY
STILL HUMMING ALONG APPROACHING MS RVR AND LWR OH RVR BASINS. HRRR
TAKES IT ACROSS OH VALLEY BEFORE WEAKING AS IT GETS INTO CWA
07-10Z TIME FRAME GIVEN LACK OF INSTABILITY. THIS WILL LAY DOWN A
BOUNDARY ALONG AND NEAR OH RVR WITH COLD FRONT LAGGING QUITE A BIT
BEHIND. COLD FRONT WILL SLOWLY SAG INTO SE OH TOMORROW BEFORE
BECOMING QUASI STATIONARY NEAR OH RVR LATE. THIS WILL PROVIDE
FOCUS FOR ADDITIONAL RAINS ALONG WITH SFC WAVES THRU TOMORROW.
PREVIOUS DISCUSSION BELOW...
INCREASED THE CONVECTIVE POTENTIAL INTO SATURDAY GIVEN THE
INCREASE IN THE OVERALL INSTABILITY WITH A WARMER AIR MASS.
LOW PRESSURE MOVES INTO THE SOUTHERN GREAT LAKES TONIGHT WITH
THE COLD FRONT AND MOISTURE AXIS SETTLING OVER THE OHIO VALLEY
SATURDAY. FRONTOGENESIS WILL END UP BEING KEY IN ADJUSTING THE POP
GRIDS INTO SATURDAY ALONG THIS MOISTURE AXIS. FOR THE
MOMENT...CARRY A SHORT LULL INTO THE AFTERNOON HOURS WHERE VALUES
DIP FROM LIKELY INTO CHANCE.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
THE ENTIRE PERIOD WILL CHARACTERIZED BY A WAVERING FRONT NEAR OR AT
TIMES JUST NW OF THE OHIO RIVER...WITH SHOWERS AND THUNDERSTORMS IN
ITS VICINITY AT TIMES. OTHER THAN THE HIGHEST CHANCE FOR
PRECIPITATION BEING ACROSS ROUGHLY THE NW HALF OF THE FORECAST
AREA...POPS ARE PROBLEMATIC AS COMPLEXES LIKE THE ONE CURRENTLY OVER
INDIANA WILL LIKELY BE A MAJOR FOCUS FOR PRECIPITATION GIVEN OUR
POSITION NEAR THE SOUTHERN EDGE OF THE WESTERLIES.
WITH PW VALUES UP TO AN INCH AND A HALF IN AN AXIS JUST THIS SIDE
/WARM SIDE/ OF THE FRONT...THE POTENTIAL STILL EXISTS FOR HEAVY
PRECIPITATION. CAPE VALUES WILL LIKELY BE A GRAND TO A GRAND AND A
HALF ALONG A SIMILAR AXIS DURING PEAK HEATING...BUT NOT SURE OF THE
HIGH THREE GRAND VALUES SHOWN IN AN AXIS FARTHER S ON THE NAM12.
LIKE SPC IDEA OF LOW SEVERE THREAT DESPITE THESE PARAMETERS AS THE
FLOW WILL BE NEARLY PARALLEL TO THE FRONT. AFOREMENTIONED COMPLEXES
MAY CHANGE THIS ALTHOUGH WE DO LOSE THE NW-SE ORIENTED CORFIDI
VECTORS THAT WE HAVE TODAY IN ASSOCIATION WITH THE INDIANA COMPLEX.
AN ADJMET / CONSALL BLEND SEEMED TO HELP OUT WITH TERRAIN AND
BAROCLINIC DETAILS IN THE TEMPERATURES FORECAST...SUBBING THE ADJMEX
INTO THE FORMULA FOR THE ADJMET FOR HIGHS MON. EASTER SUNDAY COULD
TURN OUT MAINLY RAIN-FREE S OF AND EVEN ALONG THE HTS TO CRW
CORRIDOR...WITH HIGHS ABOVE NORMAL IN THE LOWER 80S.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MODELS ARE SHOWING A GOOD LARGE SCALE AGREEMENT...BUT DIFFERENCES
EXIST IN THE DETAILS AND TIMING. USED MORE WEIGHTING TOWARD THE
OPERATIONAL MODELS WITH SOME BLEND OF THE GEFS AND ECMWF ENSEMBLE
MEANS FOR MONDAY NIGHT AND TUESDAY...KEEPING THE AREA IN THE WARM
SECTOR...BUT ALLOWING FOR THE POSSIBILITY OF SOME THUNDERSTORMS.
FOR WEDNESDAY THROUGH FRIDAY...USED A BLEND OF THE ECMWF AND GEFS
MEAN AND ECMWF ENSEMBLE MEAN. THIS ALLOWS FOR A LOW LIFTING
NORTHWARD WEST OF THE REGION ON WEDNESDAY...WITH THE ASSOCIATED
COLD FRONT MOVING THROUGH EARLY THURSDAY. UPPER LOW THEN MOVES
THROUGH ON FRIDAY.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
SOME MVFR CEILINGS ACROSS SE OH WITH INBOUND DECAYING MCS AND AHEAD
OF THE WARM FRONT ALONG WITH INTERMITTENT IFR IN RAIN. ELEVATED CONVECTION
GENERALLY SOUTH OF OH RVR FROM ATTENDANT LINE THIS EVENING. THIS WILL LAY
OUT NEAR OH RVR WITH TRAINING OF SHOWERS AND STORMS THRU THE
EVENING...RESULTING IN LOCAL IFR CONDITIONS. HOWEVER...WITH THE
WARM SECTOR MOVING NORTH THIS EVENING...EXPECTING THE CEILINGS TO TRY TO
REMAIN VFR FOR THE LOWLANDS ADJACENT TO THE MOUNTAINS. SOUTHEAST
FLOW WILL KEEP KBKW AND EASTERN SLOPES IN MVFR CIGS FOR MUCH OF
THE NIGHT. CONVECTIVE LINE AHEAD OF COLD FRONT WILL ARRIVE IN THE
07-10Z TIME FRAME AND WEAKEN WITH JUST SOME GUSTY SHRA EXPECTED
ALONG WITH OCCASIONAL MVFR CIGS. COLD FRONT BECOMES QUASI
STATIONARY OVER AREA TOMORROW...RESULTING IN ROUNDS OF SHOWERS
AND POSSIBLE STORMS KEEPING MVFR CIGS IN TAF FCST FROM ABOUT I64
CORRIDOR AND AREAS NORTH. SOUTHERN AREAS SHOULD REMAIN IN VFR
TOMORROW.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: POSSIBLE CB NEAR HTS THIS AFTERNOON AND
EVENING. CEILINGS AND VISIBILITIES AT HTS AND PKB LIKELY TO BOUNCE.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SAT 04/23/11
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY M H H H H H H H H H H H
HTS CONSISTENCY L L L L M M M M M M M M
BKW CONSISTENCY L L L L L L L M M H H H
EKN CONSISTENCY L M M L H H M M M H M M
PKB CONSISTENCY M M M M M M H M M L H H
CKB CONSISTENCY M M M M H H H H H H H H
AFTER 00Z SUNDAY...
POSSIBLE IFR IN PERSISTENT BATCHES OF RAIN THROUGH THE
WEEKEND...ESPECIALLY OHIO VALLEY AND INTO NORTHERN WV.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR WVZ007>011-
016>020-029>032-039-040-047.
OH...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR OHZ066-067-
075-076-083>087.
KY...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR KYZ101.
VA...NONE.
&&
SYNOPSIS...26/TRM/RPY
NEAR TERM...26/30
SHORT TERM...TRM
LONG TERM...RPY
AVIATION...30Hazardous weather outlook, Apr 22, 4:03 PM EST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
503 PM EDT FRI APR 22 2011
KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-016>020-029>032-039-040-
047-232115-
GREENUP-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-VINTON-MEIGS-GALLIA-
LAWRENCE-MASON-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-RANDOLPH-
503 PM EDT FRI APR 22 2011
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
ALSO...THUNDERSTORMS SATURDAY MAY APPROACH SEVERE LEVELS...WITH
GUSTY WINDS AND HAIL POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>028-033>038-046-
232115-
CARTER-BOYD-LAWRENCE-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-PUTNAM-
KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-
503 PM EDT FRI APR 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN
WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS SATURDAY MAY APPROACH SEVERE LEVELS...WITH GUSTY
WINDS AND HAIL POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Apr 22, 7:34 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
834 PM EDT FRI APR 22 2011
WVZ014-015-027-036-037-230115-
CLAY WV-FAYETTE WV-KANAWHA WV-NICHOLAS WV-PUTNAM WV-
834 PM EDT FRI APR 22 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
PUTNAM...NORTH CENTRAL FAYETTE...NORTHERN KANAWHA...SOUTHERN CLAY
AND WEST CENTRAL NICHOLAS COUNTIES...
AT 830 PM EDT...A LINE OF STRONG THUNDERSTORMS WERE LOCATED 7 MILES
NORTHEAST OF NITRO...MOVING EAST AT 50 MPH.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR CHARLESTON AROUND 840 PM...ELKVIEW AROUND 845
PM...CLENDENIN AROUND 855 PM...GLEN AROUND 905 PM...INDORE AROUND 910
PM AND DRENNAN AROUND 915 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 43 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 96 AND
117 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 21...THE WEST
VIRGINIA TURNPIKE BETWEEN MILE MARKERS 93 AND 95.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3858 8177 3849 8089 3815 8104 3838 8192
25
Event by event
7 thunderstorm wind, 3 flood, 1 hail. Local standard time, as filed.
Flood, Lawrence
- When
- April 22, 9:20 PM EST to April 25, 8:30 AM EST
- Where
- Lawrence County, 1 mi SSW of Pine Grove to 1.46 mi E of South Pt
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 38.607, -82.707
Small stream flooding began Friday night the 22rd near Pedro then overspread much of the county during the 23th into the 24th. Symmes Creek was still flooding roads into Monday the 25th. Many roads were barricaded and closed. The emergency manager reported no homes were flooded. Damage was mainly to roads and culverts.
Flood, Gallia
- When
- April 22, 9:30 PM EST to April 23, 6:30 PM EST
- Where
- Gallia County, Peniel to Sand Fork
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 38.800, -82.530
Numerous roads were closed by overflowing small streams.
Thunderstorm Wind, Lawrence
- When
- April 23, 6:35 AM EST
- Where
- Lawrence County, Coal Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.500, -82.650
Windows were blown out of a building.
Flood, Jackson
- When
- April 23, 9:30 AM EST to 4:30 PM EST
- Where
- Jackson County, Oak Hill to 2.69 mi E of Kitchen
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 38.880, -82.570
Symmes Creek and its feeder runs overflowed onto roads.
Thunderstorm Wind, Lawrence
- When
- April 23, 4:05 PM EST
- Where
- Lawrence County, 3 mi S of Pedro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 38.587, -82.670
A porch was flipped onto the roof of the house. A tree fell onto a power line. The power line and transformer then fell through the roof of a house.
Hail, Lawrence
- When
- April 23, 4:05 PM EST
- Where
- Lawrence County, 3 mi S of Pedro
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.587, -82.670
Thunderstorm Wind, Lawrence
- When
- April 23, 4:10 PM EST
- Where
- Lawrence County, 4 mi S of Pedro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.572, -82.670
Several trees were blown down. Some power lines were affected.
Thunderstorm Wind, Lawrence
- When
- April 23, 4:12 PM EST
- Where
- Lawrence County, Ironton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.530, -82.670
Four trees were uprooted.
Thunderstorm Wind, Lawrence
- When
- April 23, 4:15 PM EST
- Where
- Lawrence County, 0.98 mi ENE of Ellisonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Public
- Coordinates
- 38.608, -82.615
Roofs to houses were damaged along with several trees blown down.
Thunderstorm Wind, Lawrence
- When
- April 23, 4:20 PM EST
- Where
- Lawrence County, 0.62 mi SSE of Kitts Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.562, -82.565
Trees were knocked down along Route 141.
Thunderstorm Wind, Lawrence
- When
- April 23, 4:38 PM EST
- Where
- Lawrence County, 0.5 mi WSW of Athalia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.517, -82.308
A metal roof was damaged, allowing water damage to a house.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, April 22 to 26, 20115 injured · $250 million · EF4 · 36 events
- Flash Flooding and Flooding in Missouri, April 22 to 26, 20112 deaths · $33 million · 143 events
- Tornadoes and Flash Flood in Kentucky, April 22 to 23, 20113 injured · $903,000 · EF2 · 10 events
- Tornadoes and Hail in Oklahoma, April 22 to 23, 2011$360,000 · EF1 · 61 events
- Tornadoes and Flash Flooding in Arkansas, April 22 to 24, 2011$370,000 · EF1 · 23 events
- Tornadoes and Flash Flooding in Illinois, April 22 to 23, 20111 injured · EF2 · 12 events
- Hail and Damaging Winds in Missouri, April 22, 2011$145,000 · 2.75 in hail · 48 events
- Flash Flooding and Hail in Illinois, April 22 to 23, 20112 injured · $147,000 · 1.75 in hail · 17 events
- Tornadoes and Flash Flood in Oklahoma, April 22, 2011$18,000 · EF1 · 52 events
- Tornado and Hail in Missouri, April 22, 2011$145,000 · EF1 · 8 events
- Tornado and Hail in Indiana, April 22 to 23, 2011$70,000 · EF0 · 3 events
- Flooding in Indiana, April 22 to 30, 2011$40,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288831, 288835, 288847, 288844, 288850, 288861, 288852, 288853, 288855, 288857, 288858.